On the treewidth of dynamic graphs

Bernard Mans, Luke Mathieson*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


Dynamic graph theory is a novel, growing area that deals with graphs that change over time and is of great utility in modeling modern wireless, mobile and dynamic environments. As a graph evolves, possibly arbitrarily, it is challenging to identify the graph properties that can be preserved over time and understand their respective computability. In this paper we are concerned with the treewidth of dynamic graphs. We focus on metatheorems, which allow the generation of a series of results based on general properties of classes of structures. In graph theory two major metatheorems on treewidth provide complexity classifications by employing structural graph measures and finite model theory. Courcelle's Theorem gives a general tractability result for problems expressible in monadic second order logic on graphs of bounded treewidth, and Frick and Grohe demonstrate a similar result for first order logic and graphs of bounded local treewidth. We extend these theorems by showing that dynamic graphs of bounded (local) treewidth where the length of time over which the graph evolves and is observed is finite and bounded can be modeled in such a way that the (local) treewidth of the underlying graph is maintained. We show the application of these results to problems in dynamic graph theory and dynamic extensions to static problems. In addition we demonstrate that certain widely used dynamic graph classes have bounded local treewidth.

Original languageEnglish
Pages (from-to)217-228
Number of pages12
JournalTheoretical Computer Science
Publication statusPublished - 16 Oct 2014


  • Dynamic graphs
  • Metatheorems
  • Treewidth
  • Local treewidth
  • Bounded expansion


Dive into the research topics of 'On the treewidth of dynamic graphs'. Together they form a unique fingerprint.

Cite this